Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 248, NWS Goodland, KS

August 5, 2017Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 5, 2017, 2:41 AM CDT for Norton County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 2:41 AM CDT (07:41 UTC)
Expired
Aug 5, 2017, 3:04 AM CDT
In force
23 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Norton County, KS

The radar

The Grand Island radar (KUEX), 126 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

006 
WUUS53 KGLD 050741
SVRGLD
KSC137-050815-
/O.NEW.KGLD.SV.W.0248.170805T0741Z-170805T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
241 AM CDT SAT AUG 5 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Eastern Norton County in northwestern Kansas...

* Until 315 AM CDT

* At 241 AM CDT, a severe thunderstorm was located over Norton,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Norton, Almena and Calvert. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3966 9986 3987 9999 4000 9968 4000 9963
      3975 9963
TIME...MOT...LOC 0741Z 238DEG 19KT 3982 9987 

HAIL...1.25IN
WIND...60MPH
 
$$

JN
3 follow-up statements
266 
WWUS53 KGLD 050750
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
250 AM CDT SAT AUG 5 2017

KSC137-050815-
/O.CON.KGLD.SV.W.0248.000000T0000Z-170805T0815Z/
Norton KS-
250 AM CDT SAT AUG 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHEASTERN NORTON COUNTY...

At 250 AM CDT, a severe thunderstorm was located 4 miles east of
Norton, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Norton, Almena and Calvert. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3977 9989 3988 9995 4000 9968 4000 9963
      3985 9964
TIME...MOT...LOC 0750Z 238DEG 19KT 3985 9981 

HAIL...1.25IN
WIND...60MPH
 
$$

JN
279 
WWUS53 KGLD 050803
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
303 AM CDT SAT AUG 5 2017

KSC137-050815-
/O.CON.KGLD.SV.W.0248.000000T0000Z-170805T0815Z/
Norton KS-
303 AM CDT SAT AUG 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHEASTERN NORTON COUNTY...

At 302 AM CDT, a severe thunderstorm was located over Almena, or 8
miles east of Norton, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Almena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3984 9982 3990 9988 4000 9968 4000 9963
      3985 9964
TIME...MOT...LOC 0802Z 238DEG 19KT 3988 9974 

HAIL...1.25IN
WIND...60MPH
 
$$

JN
646 
WWUS53 KGLD 050804
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
304 AM CDT SAT AUG 5 2017

KSC137-050814-
/O.CAN.KGLD.SV.W.0248.000000T0000Z-170805T0815Z/
Norton KS-
304 AM CDT SAT AUG 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 3984 9982 3990 9988 4000 9968 4000 9963
      3985 9964
TIME...MOT...LOC 0754Z 238DEG 19KT 3989 9973 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:55 AM CDT, 46 minutes earlier.

Area forecast discussion, Aug 5, 1:55 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1255 AM MDT Sat Aug 5 2017

.UPDATE...
Issued at 1024 PM MDT Fri Aug 4 2017

Near term data, which is doing well when compared to current storm
track/behavior, is continuing to be less favorable for severe
storm development. The elevated CAPE has declined over the north
half of the forecast with every hourly update since late
afternoon. As a result have low confidence of any severe storms
developing tonight.

&&

.SHORT TERM...(This afternoon through Saturday)
Issued at 212 PM MDT Fri Aug 4 2017

Northwest flow remains in place through Saturday, with weak
disorganized embedded shortwaves rotating through the mid level
flow out of the Central Rockies. Lee trough transitions east
through Saturday and increasing WAA will support High temperatures
returning to near normal (around 90F) by Saturday afternoon.

Thunderstorm chances through tonight: Thunderstorms along Palmer
Divide are beginning to move east and trend may support this
spreading in our southwest. Instability has increased along
surface trough axis in our west, but CINh remain very high and
will initially limit potential this afternoon. As the cap weakens
activity should increase in coverage from our west to our east.
Higher resolution guidance is showing activity eventually merging
into a cluster or line and passing along and north of interstate
70 later this evening/overnight. Earlier models had already
trended towards this later timing and PoPs/Wx were adjusted to
reflect this.

Regarding severe threat. Modest CAPE will combine with good deep
layer sheer to support at least an isolated severe threat, with
super cells possible. If thunderstorms evolve into cluster or MCS
wind may be a threat. How far east this threat extends is hard to
say as instability is shown to decrease after sunset (particularly
further east), and will likely be elevated in nature. PWATs around
or just above 1", while seasonal, are high enough to support
locally heavy rain threat particularly in areas in our south
where storm motion may be around 15 mph.

Thunderstorm/severe chances Saturday: With surface trough further
east CAP chances may start earlier across our CWA, and severe
parameters line up to support isolated severe threat
(hail/wind/rain) across much of our CWA. Upper level forcing is
still not as organized, so isolated coverage was favored through
the afternoon.

.LONG TERM...(Tuesday through Friday)
Issued at 1245 AM MDT Sat Aug 5 2017

The central High Plains will be under northwest flow through the
long term period, located between a ridge in the southwest and a
trough near the Great Lakes. Weak disturbances embedded in the
flow combined with persistent low level upslope and copious
moisture will result in occasional chances for showers and
thunderstorms. Models indicate there may be several rounds of
thunderstorms containing heavy rainfall in this pattern. If the
rain falls on the same areas on multiple days, flooding may be an
issue. In addition, with the flow aloft deep layer shear will be
sufficient for a few severe storms. Temperatures will be below
normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1137 PM MDT Fri Aug 4 2017

VFR to IFR conditions forecast for the TAFS. Main focus is the
timing and duration of storms for KMCK. KGLD will be south of the
storm activity tonight. KMCK will have storms move through
overnight. These storms could linger over the site slightly longer
than in the TAF. Considered placing the storms in the prevailing
group, but am not confident enough the storm activity will be
constant for the entire timeframe based on how the storms have
behaved so far.

Some models were indicating MVFR ceiling at KMCK after 12z and
another round of storms during that time as well. Have almost no
confidence of MVFR ceiling developing at KMCK as latest data is
even less supportive of that. Cannot rule out storms moving near
the site around 12z, but don't have enough confidence in that
occurring to put a mention in the TAF.

Saturday evening the cold front moves back through the KMCK
bringing IFR ceilings with it.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...DR
LONG TERM...024
AVIATION...JTL
Hazardous weather outlook, Aug 5, 12:58 AM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1158 PM MDT Fri Aug 4 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060600-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1158 PM MDT Fri Aug 4 2017 /1258 AM CDT Sat Aug 5 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY...

Large hail up to half dollar size may occur along and north of
Highway 36 from 2-5 AM CT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

A few severe thunderstorms are possible Saturday afternoon and
evening across the entire area. Large hail and damaging winds are
the main threats.

There is a possibility of thunderstorms each day from Sunday through
next Wednesday. The possibility of some storms becoming severe
remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

jtl

In the hours before

Special weather statement, Aug 5, 12:15 AM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
1115 PM MDT FRI AUG 4 2017

COZ090-050545-
Yuma County CO-
1115 PM MDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
1145 PM MDT...

At 1114 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eckley, or 10 miles west of Wray, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wray, Eckley, Laird and Wauneta.

This includes Highway 385 between mile markers 240 and 261.

LAT...LON 4000 10250 4025 10256 4033 10222 4002 10207
TIME...MOT...LOC 0514Z 241DEG 15KT 4012 10242

JN
Special weather statement, Aug 5, 2:03 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
203 AM CDT SAT AUG 5 2017

NEZ081-050730-
Red Willow NE-
203 AM CDT SAT AUG 5 2017

...SPECIAL WEATHER STATEMENT...

At 202 AM CDT, Doppler radar was tracking a strong thunderstorm near
McCook, moving east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
McCook, Indianola, Bartley and Lebanon.

LAT...LON 4004 10068 4029 10068 4032 10030 4005 10027
TIME...MOT...LOC 0702Z 266DEG 17KT 4015 10062

JN
Special weather statement, Aug 5, 2:24 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
224 AM CDT SAT AUG 5 2017

KSZ004-050800-
Norton KS-
224 AM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NORTON COUNTY UNTIL 300
AM CDT...

At 224 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Norton, moving east at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Norton, Almena and Calvert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3965 10003 3984 10006 3992 9963 3966 9963
TIME...MOT...LOC 0724Z 265DEG 22KT 3976 10000

JN
Special weather statement, Aug 5, 2:27 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
227 AM CDT SAT AUG 5 2017

NEZ081-050800-
Red Willow NE-
227 AM CDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 300 AM CDT...

At 227 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Indianola, or 9 miles northeast of McCook, moving
east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Indianola and Bartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4028 10019 4015 10019 4013 10056 4035 10057
      4035 10020
TIME...MOT...LOC 0727Z 265DEG 21KT 4028 10047

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:24 AM CDTSpecial Weather StatementGLDNorton36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.